Volume 83 - 2020 - Fasc.1 - Letters
Z-POEM (Per Oral Endoscopic Myotomy) for the management of large Zenker’s diverticulum
Zenker’s diverticulum is a rare disorder characterized by herniation of the post pharyngeal wall through Killan’s triangle (between the inferior constrictor muscle and cricopharyngeus muscle) (1). It occurs most commonly in males and elderly people. The exact etiology is unknown, however its postulated that its due to increased intraesophageal pressures together with spasm in the cricopharyngeus muscle (1). So, the treatment modalities were directed into cutting the cricopharyngeus (septum). Surgical intervention had been the current stay of treatment despite its relatively high related morbidity and mortality (2). Endoscopic intervention had aroused aiming into cutting the septum, but it carries the risk of perforation and incomplete cutting of the septum which comprises higher recurrence rates (3). In the past couple of years there had been sporadic reported cases in managing Zenker’s diverticulum by Per oral endoscopic myotomy (POEM) (4). POEM was first introduced by Prof.Inoue in japan 2010, which is based on the idea of tunneling or so called 3rd space endoscopy (5). The application of POEM had expanded lately to solve some tunneling endoscopic resection). Here we present the novel approach to Zenker’s diverticulum that had been tried recently in the last few years (Z-POEM).
Hiccups : an uncommon presentation of pyogenic liver abscess
Pyogenic liver abscess (PLA) is a rare but potentially life-threatening disease. It often presents with nonspecific symptoms and laboratory abnormalities (1, 2), which may result in missed diagnoses at emergency departments. Herein, we would like to report an uncommon presentation of PLA, which led to delayed diagnosis and interventions, in a patient with long-term malnutrition and relative immunocompromised status.
An 81-year-old man presented to our emergency department with persistent hiccups for 2 weeks and intermittent fever in recent 3 days. He had a history of pancreatic cancer experiencing pancreaticoduodenectomy two years ago and long-term malnutrition. Except tachycardia (126 beats per minute) and hypotension (88/42 mm Hg), initial evaluations revealed no other obvious abnormalities. Laboratory abnormalities showed an elevated creatinine level of 1.5 mg/dL and aspar-tate aminotransferase level of 75 U/L. Additionally, extremely high procalcitonin concentration of 82.79 ng/mL implied a severe bacterial infection. Under the impression of septic shock, the patient received resuscitation and vasoactive treatment, and then was admitted to our intensive care unit. However, his clinical condition worsened even though the empiric antibiotic with Tapimycin was promptly administrated since his arrival at emergency department.
Patients with chronic hepatitis C virus infection are at high risk of being lost to follow-up. Focused interventions can increase linkage to care
Hepatitis C virus (HCV) infection is one of the major causes of chronic liver diseases worldwide(1).
The main challenge in HCV treatment today is the identification of undiagnosed and untreated patients (2-4). The World Health Organization (WHO) guidelines recommend treating all infected patients, with no exception. Therefore, global goals were drafted; these include a 90% reduction of new contaminations, a 65% reduction in mortality due to HCV and a treatment rate of 80% in chronical infected HCV patients. These goals have to be achieved by 2030(5, 6). The first aim of this work was to study the prevalence of patients who became lost to follow-up before HCV eradication was achieved and to identify risk factors associated with this phenomenon. The second goal was to reach out to lost
to follow-up patients in order to identify risk factors for this behavior and try to restore linkage to care. This study was performed in a tertiary liver unit at Ghent University Hospital. All patients who ever visited the outpatient clinic for HCV infection between 2000 and 2017 were eligible. In total 427 patients could be identified with HCV infection.
Cholestatic hepatitis due to propafenone in father and daughter
Propafenone, which is primarily metabolized in the liver by cytochrome p-450 2D6, is a classic IC antiarrhythmic drug used for ventricular and supraventricular arrhythmias. Literature on how it induces hepatotoxicity is extremely rare, and the underlying mechanism remains
unknown. However, a propafenone metabolite-induced hypersensitivity or idiosyncratic toxic reaction is implicated (1).
A 65-year-old man with itching, weakness, and nausea, and who 10 years earlier was operated for a pituitary tumor, and since then had been on 100 mcg of levothyroxine and 5 mg of prednisolone, was found to have elevated liver enzyme levels. He consulted the gastroenterology department. He had no alcohol consumption history, and had been started on propafenone (300 mg/day) for rapid atrial fibrillation insufficient for beta blocker therapy 45 days earlier. Physical examination revealed dermal
scratch marks but no signs of liver disease. His laboratory test results were as follows: total bilirubin,1.96 mg/dl, direct bilirubin,0.69 mg/dl, AST,182 IU/L, ALT,306 IU/L, ALP,323 IU/L, GGT,1198 IU/L; and negative
viral serology (IgM anti-HAV, IgM anti-HBc, HBs Ag, and anti–HCV) and autoimmune antibodies (ANA, anti-LKM-1, AMA, and SMA).